News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Dermatology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Dermatology Answers List

Forum Name: Dermatology Topics

Question: Red burning "rash" and severe itching all over


 dchbbc - Mon Nov 10, 2008 3:22 pm

Hi. I've been having this symptom for about 4 years. I've been to the doctor and was told that it was probably stress related and that taking OTC allergy pills was the best they could offer and that it might never go away. What I have is any time of day or night, a burning red itch. Sometimes it is so painful I scratch like crazy. I get it all over my body and scalp. Most of the time I have a related problem, where if I rub, bump, sometimes as little as touch my skin (mostly face) it gets bright red and warm, then goes away in a few minutes. I also have a condition where the red itchy burning area will "bump" up, not like round bite type bumps, but like long welt type bumps. I saw something like this on a show once where a lady was "drawing" on her body with a finger or stick and it would do the same thing. Sometimes I do get the goose bump type too. It's driving me crazy. I scratched my scrotum so much one time that it started bleeding and I didn't even realize it untill I saw blood all over my hand. I don't have insurance and am out of work right now so I don't have a lot of money to go have a ton of tests done. I've been taking Benadryl everyday for 4 years which I'm sure isn't good also. The doctor told me to take 2 daytime allergy pills during the day and a Benadryl at night. I feel like I'm addicted to them. I'm afraid not to take them because the itching might be worse. Any suggestions?
 John Kenyon, CNA - Fri Dec 05, 2008 10:58 pm

User avatar Hi there -

You suffer from a special sort of allergy -- to yourself. It is an autoimmune problem that is often aggravated by stress, and the welts you describe and the "drawings" on the skin are called dermagraphism -- the ability to literally "write" on your skin my scratching it. Scratching the itch really does make the problem worse in a quantum fashion. If you're unable to avoid scratching when the itching begins (and I certainly don't fault you if you can't do this) then the only solution is to continue taking the antihistimines. While Benadryl is also an antihistimine it has unique properties and since it also makes people sleepy, it's ideal for this sort of problem at night, as it will not only help prevent itching, but will make you sleep and reduce the chance that you'll unconsciously scratch your itches in your sleep -- which can be really bad.

The good news about this problem is that it usually resolves after a while on its own in most cases. Also, you won't become addicted to the antihistimines, and will need them for an indeterminate period. It is also safe to stop taking them every so often, to see if the problem has improved or resolved on its own, and if not, you can resume them right away. But for now, it's best to just take them as directed, don't be concerned about an addiction problem (that won't happen), and try to be aware of the impulse to scratch an itch, so that you can try to not do it, as in your case this will only make the itch much more severe.

It is a strange condition, for sure, but with any luck it won't last forever -- possibly a period of some years. A few people retain at least the tendency to this for a long time, but it usually improves, and the antihistimines may actually help it to go away. If they begin to fail to work, this is also sometimes treated with steroids, but of course that's not something you want to have to take long term, so it should be reserved for only extreme situations.

I hope this is helpful. Please follow up with us as needed. Best of luck to you.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here